Hail, Potter
- When
- March 28, 10:40 AM CST
- Where
- Potter County, 4.97 mi WNW of Amarillo
- Measured
- 0.8 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.230, -101.900
Quite an active day across the Panhandles. An upper level low pressure was progressing eastward centered over the Arizona/New Mexico border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Quite an active day across the Panhandles. An upper level low pressure was progressing eastward centered over the Arizona/New Mexico border. This helped to advect moisture into the region from the south, mostly confined in the mid-levels between 850-700 hPa due to a more stable surface airmass underneath some cloud cover. In-conjunction with MLCAPE of 1000-1500 J/kg with a warm front draped across portions of the far SE TX Panhandle with shifting surface winds and dewpoint contrast along the front, the set up was there for local lift and possibly even a tornado. Eventually going into the afternoon and early evening hours, supercells did form south of the warm front and produced large hail and strong winds. One supercell formed in the more unstable surface airmass well to the south and moved NE. As it did so approaching the warm front boundary, low level wind shift caused a tornado to form in Collingsworth County before the storm weakened moving north of the front into a more stable airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 28, 9:49 AM CST, 51 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 1049 AM CDT Tue Mar 28 2017 .UPDATE... Updated the grids to account for high precipitation chances, as current satellite and radar has shower/thunderstorm coverage across most of the CWA. Also due to low level inversion set up across the Panhandles have included areas of fog, with several sites reporting 1SM or less for visibility. These storms are not expected to go severe, but still can't rule out an isolated strong to severe thunderstorm. Weber && .PREV DISCUSSION... /Issued 654 AM CDT Tue Mar 28 2017/ AVIATION... For the 12z TAFs... MVFR to occasional IFR ceilings will prevail today and tonight. Scattered to numerous showers and thunderstorms expected, with thunder expected to begin around 16z. In the meantime, light rain showers expected. Visibility expected to fall into MVFR range this afternoon and tonight. Southeast surface winds expected to gust to around 30 kt today and this evening. Surface winds shift to northeast or east as boundary pushes south as a cold front. Cockrell PREV DISCUSSION... /Issued 403 AM CDT Tue Mar 28 2017/ DISCUSSION... Some much needed moisture is expected across the Panhandles over the next 24 to 48 hours. The upper low which will bring this moisture is moving across western New Mexico this morning. This low will help to spark showers across the western portions of the Panhandles as early as 6 AM. Latest HRRR shows we could see thunderstorms initiating generally along and west of a Guymon to Amarillo line around 9AM. While elevated instability will be fairly limited this morning, deep layer shear of 60kt could be sufficient for a few storms to become strong. These storms are anticipated to move northeastward across the Panhandles as the upper low moves closer to the Panhandles over the course of the day. recent model runs have shown the track of the upper low to be slightly further south than previously indicated. This, as well as morning convection, will help to keep the warm front further south that previous thought. The result is that the worst of the severe potential should stay south of the area this afternoon/evening. With that being said, there is a window for strong to severe storms to develop this afternoon as MU CAPE increases to 1000-2000 J/kg across the southern and eastern Texas Panhandle. These would be primarily elevated storms and would present a hail threat. Hi-res CAMS for the evening hours show the potential for storms to transition to a more linear orientation. This would keep the risk for a severe wind gust possible. As we go into the overnight hours, the better dynamic forcing will be pushed east of the area to bring our severe risk to an end. Storms will still be possible through the day Wednesday into early Thursday morning, but instability will be far to weak to warrant any severe risk. Thursday and Friday continue to look dry as our next upper level low approaches the Panhandles. There is a chance on Friday that we could see elevated fire weather across the far southwestern Texas Panhandle, but this threat could easily be diminished by wetting rains expected Today and Tomorrow. Over the weekend, the next upper low is anticipated to dive across the Panhandles. While there remains substantial differences between medium range models, each model shows precip getting into at least the northern zones on Saturday. Should the southern of the solutions verify, it would mean a better coverage of precip across the area. As of right now, any storms that do form should remain below severe limits. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 89/14
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 1140 AM CDT Tue Mar 28 2017 OKZ001>003-TXZ001>020-290445- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 1140 AM CDT Tue Mar 28 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Dense Fog Advisory in effect until 2PM for Deaf Smith, Oldham, Potter, Randall, Carson, and Armstrong Counties. Thunderstorms will be possible across all of the Oklahoma and Texas Panhandles Today and Tonight. Some storms that develop will have the potential to become severe, with large hail and damaging winds being the primary hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will also be possible across the Oklahoma and Texas Panhandles Wednesday and Wednesday night, as well as portions of the area Friday night through Sunday. Any storms that form are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
929 AM CDT TUE MAR 28 2017
TXZ011-012-016-281515-
Potter TX-Deaf Smith TX-Oldham TX-
929 AM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OLDHAM...NORTHEASTERN
DEAF SMITH AND SOUTHWESTERN POTTER COUNTIES UNTIL 1015 AM CDT...
At 929 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Simms, or 13 miles north of Hereford, moving north at
55 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Vega, Boys Ranch, Wildorado and Valley De Oro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3497 10257 3559 10240 3548 10188 3518 10212
3518 10217 3513 10217 3490 10235
TIME...MOT...LOC 1429Z 198DEG 48KT 3502 10242
GuerreroSpecial Weather Statement
National Weather Service Amarillo TX
945 AM CDT TUE MAR 28 2017
TXZ010-015-281530-
Hemphill TX-Wheeler TX-
945 AM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR WHEELER AND SOUTHERN HEMPHILL
COUNTIES UNTIL 1030 AM CDT...
At 945 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Twitty, or 6 miles northwest of Shamrock, moving north
at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Shamrock, Briscoe, Wheeler, New Mobeetie, Twitty, Allison, Lela and
Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3518 10006 3519 10049 3581 10041 3574 10000
3559 10000
TIME...MOT...LOC 1445Z 191DEG 33KT 3530 10031
GuerreroSpecial Weather Statement
National Weather Service Amarillo TX
947 AM CDT TUE MAR 28 2017
TXZ008-013-281530-
Hutchinson TX-Carson TX-
947 AM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARSON AND HUTCHINSON
COUNTIES UNTIL 1030 AM CDT...
At 947 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Borger, moving north at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Borger, Fritch, Stinnett, Skellytown, Sanford and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3546 10157 3601 10157 3602 10109 3562 10109
3542 10135
TIME...MOT...LOC 1447Z 191DEG 33KT 3552 10144
GuerreroSpecial Weather Statement
National Weather Service Amarillo TX
1042 AM CDT TUE MAR 28 2017
TXZ010-015-281630-
Hemphill TX-Wheeler TX-
1042 AM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHEELER AND EASTERN
HEMPHILL COUNTIES UNTIL 1130 AM CDT...
At 1042 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Wheeler, or 19 miles north of Shamrock, moving
north at 50 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Briscoe, Wheeler, Allison and Lake Marvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3540 10009 3544 10030 3601 10032 3597 10000
3565 10000
TIME...MOT...LOC 1542Z 186DEG 43KT 3550 10019
GuerreroSpecial Weather Statement National Weather Service Amarillo TX 1105 AM CDT TUE MAR 28 2017 TXZ003-008-281645- Hutchinson TX-Hansford TX- 1105 AM CDT TUE MAR 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUTCHINSON AND HANSFORD COUNTIES UNTIL 1145 AM CDT... At 1105 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Pringle, or 15 miles southwest of Spearman, moving north at 50 mph. Nickel size hail will be possible with this storm. Locations impacted include... Spearman, Gruver, Morse and Pringle. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3592 10119 3594 10148 3650 10148 3650 10109 TIME...MOT...LOC 1605Z 191DEG 44KT 3601 10136 Guerrero
Special Weather Statement
National Weather Service Amarillo TX
1129 AM CDT TUE MAR 28 2017
TXZ006-007-011-012-016-017-281715-
Hartley TX-Potter TX-Randall TX-Deaf Smith TX-Oldham TX-Moore TX-
1129 AM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...EASTERN
OLDHAM...NORTHEASTERN DEAF SMITH...WESTERN POTTER...SOUTHEASTERN
HARTLEY AND SOUTHERN MOORE COUNTIES UNTIL 1215 PM CDT...
At 1129 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Bushland, or 17 miles northwest of Amarillo, moving
north at 60 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Dumas, Channing, Bushland, Four Way, Valley De Oro, Boys Ranch,
Masterson and Wildorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3512 10198 3517 10233 3544 10247 3597 10227
3586 10164
TIME...MOT...LOC 1629Z 192DEG 50KT 3531 10210
GuerreroThe Amarillo radar (KAMA), 17 km away, was scanning. The volume nearest the first event began at 16:38 UTC.
8 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Heavy nickel sized hail along with torrential rain and zero visibility fog.
Nickle sized hail with localized flooding reported in areas prone to it.
Quarter size hail reported.
Rain wrapped tornado is on the ground approximately 4 NW Wellington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688690, 688691, 688692, 688693, 688694, 688695, 688696, 688698, 688699, 688701.